Hail, Carroll
- When
- May 25, 2:01 PM CST
- Where
- Carroll County, Coon Rapids
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- Unknown
- Coordinates
- 41.870, -94.680
A warm and humid airmass was in place across Iowa on the 25th. The flow was quite weak with only 5 to 10 kts of shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm and humid airmass was in place across Iowa on the 25th. The flow was quite weak with only 5 to 10 kts of shear. Afternoon temperatures warmed into the 80s with dew points in the mid 60s to around 70. There was a fair amount of instability with available CAPE around 3500 J/kg by early to mid afternoon. A weak cold frontal boundary extended from north central into southwest Iowa by mid afternoon. Thunderstorms developed in the unstable air ahead of this boundary. Spotty reports of high winds and hail were received. Hail up to an inch in diameter covered the ground in Union County near Cromwell. High winds of 70 to 85 MPH occurred with some of the storms. Power poles were broken by high winds in Forest City in Winnebago County. A garage was destroyed in Guthrie County when the wind blew into the open doors and tore the garage from its foundation and slamming it into grain bins. With the weak flow, the storms were very slow moving. Heavy rainfall occurred with some of the storms, which resulted in local flash flooding. Heavy rainfall resulted in 2 feet of running water over the road west of Greenfield on Highway 92. In Union County, reports of 3.5 to over 4 inches of rain were received. Three and one half inches of rain fell in 30 minutes southwest of Cromwell in Adams County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 25, 11:58 AM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1258 PM CDT TUE MAY 25 2010 ...UPDATED AVIATION DISCUSSION... SHORT TERM /TODAY/... MESSY STTN TDA WITH UNSEASONABLY STRONG UPR LO LIFTING RAPIDLY NWD THRU THE WRN DKTS AND OVERALL DYNAMIC PTRN WEAKENING ACRS IA TDA. STRONG OUTFLOW BNDRY HAS PUSHED INTO THE NWRN PART OF THE CWA WITH WLY WINDS 20-35 KTS. EXPECT THAT TO WEAKEN BFR MAKING MUCH MORE PROGRESS INTO THE STATE AND WITH LACK OF ANY REAL SUPPORT DO NOT EXPECT TO SEE IT FIRE OFF ANYTHING MORE THAN ISOLD ACTIVITY. FRONTAL MVMT TDA WILL BE BLOCKED BY BOTH FLOW BEING PARALLEL TO BNDRY AND WWD PUSH OF WEAK ELY WAVE FM SYS OFF THE ERN U.S. THIS MRNG. CAP VIRTUALLY NON-EXISTENT TDA AND THOUGH THERE SHOULDN'T BE A LOT OF DVLPMT THIS MRNG...ALSO FEEL THAT MAX TEMPS WILL LKLY OCCUR BY MID DAY WITH ENUF DESTABILIZATION TAKING PLACE TO PRODUCE NMRS TSRA FOR THE AFTN. SVR THREAT MINIMAL WITH SHEAR ONLY 5-10 KTS AND ANYTHING THAT WOULD WILL BE PULSE TYPE ACTIVITY. UPSHOT IS NOT MUCH CHNG TO GOING POPS OTHER THAN TWEAKING THE PCPN TIMING AND CUTTING MOS HIGHS FOR THE MOST PART. LONG TERM /TONIGHT THROUGH MONDAY/... A WEAKENING COLD FRONT ACROSS NORTHWESTERN IOWA AT THE BEGINNING OF THE TONIGHT PERIOD WILL DROP SOUTHEASTWARD ACROSS OUR CWA THROUGH WEDNESDAY MORNING. ALTHOUGH A WEAK MID/UPPER SHORTWAVE MAY MOVE OVERHEAD TONIGHT OVERALL FORCING AND WIND SHEAR WILL BE VERY WEAK THROUGH THIS TIME...HOWEVER INSTABILITY WILL REMAIN HIGH AND DESPITE THE WEAK SURFACE CONVERGENCE ALONG THE BOUNDARY AT LEAST SCATTERED SHOWERS/THUNDERSTORMS ARE PROBABLE UNTIL AFTER THE LOW-LEVEL BOUNDARY CLEARS OUR SOUTHEASTERN CORNER WEDNESDAY NIGHT. HAVE MAINTAINED LIKELY POPS TONIGHT AND INCREASED TO LIKELIES IN THE SOUTHEAST WEDNESDAY MORNING...BUT HAVE NOT INCREASED QPFS MUCH DUE TO THE EXPECTED RELATIVE LACK OF ORGANIZED CONVECTION. ONCE THIS SYSTEM CLEARS OUR AREA A SURFACE RIDGE WILL BUILD IN BEHIND THE FRONT BY THURSDAY...AND RIDGING ALOFT WILL STRENGTHEN SIGNIFICANTLY FROM THURSDAY NIGHT THROUGH SATURDAY PROVIDING DRY AND QUIET CONDITIONS ACROSS THE CWA. ANOTHER SYSTEM APPEARS ON TAP TO APPROACH THE AREA TOWARD THE LATTER HALF OF THE WEEKEND BUT THERE ARE STILL LARGE UNCERTAINTIES REGARDING THE TIMING AND EVOLUTION OF THAT SYSTEM. && .AVIATION... 25/18Z...MORNING CONVECTION HAD MOSTLY DISSIPATED BY TAF ISSUANCE. SOME THUNDER PERSISTED NEAR KOTM...AND HAVE THEREFORE LEFT IN CB. ELSEWHERE...ISOLATED RA AND TSRA MAY DEVELOP IN THE AFTERNOON...BUT VISIBILITIES AND CEILINGS WILL REMAIN VFR. NEXT CONCERN WILL BE APPROACHING COLD FRONT WHICH WILL PUSH EASTWARD OVERNIGHT...BRINGING SHRA TO ALL SITES AFTER 00Z...WHICH WILL LAST THROUGH 12Z. SOME SITES COULD DROP MVFR...ESPECIALLY KDSM AND KALO TOWARDS THE END OF THE PERIOD. BUT TIMING AND CEILING HEIGHTS WILL NEED TO BE REEVALUATED WITH LATER UPDATES && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS MAY 10 LONG TERM...LEE AVIATION...WILKINS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1219 PM CDT TUE MAY 25 2010 IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-081-092- 261730- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- ADAMS-TAYLOR- 1219 PM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...BECOMING LIKELY BY THIS EVENING...AND CONTINUING THROUGH TONIGHT. LOCALLY HEAVY RAINFALL IS EXPECTED. SOME STORMS MAY PRODUCE LOCALLY STRONG WINDS IN EXCESS OF 50 MPH...ALONG WITH HAIL AS LARGE AS 1 INCH IN DIAMETER...OR SLIGHTLY LARGER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR NON SEVERE THUNDERSTORMS WILL PERSIST THROUGH WEDNESDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BEGINNING LATER THIS AFTERNOON. IAZ027-028-037-038-048-049-060-072-073-082-083-093-094-261730- BUTLER-BREMER-HARDIN-GRUNDY-STORY-MARSHALL-POLK-MADISON-WARREN-UNION- CLARKE-RINGGOLD-DECATUR- 1219 PM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...BECOMING LIKELY BY THIS EVENING...AND CONTINUING THROUGH TONIGHT. LOCALLY HEAVY RAINFALL IS EXPECTED WITH LOCALIZED FLOODING POSSIBLE...ESPECIALLY IN URBAN AND POORLY DRAINED AREAS. SOME STORMS MAY PRODUCE LOCALLY STRONG WINDS IN EXCESS OF 50 MPH...ALONG WITH HAIL AS LARGE AS 1 INCH IN DIAMETER OR SLIGHTLY LARGER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL REMAIN LIKELY THROUGH WEDNESDAY...WITH CHANCES TAPERING OFF TOWARD THE SOUTHEAST WEDNESDAY NIGHT AND THURSDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BEGINNING LATER THIS AFTERNOON. IAZ039-050-061-062-074-075-084>086-095>097-261730- BLACK HAWK-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO- WAYNE-APPANOOSE-DAVIS- 1219 PM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...BECOMING LIKELY BY THIS EVENING...AND CONTINUING THROUGH TONIGHT. IF HEAVY RAINS DO OCCUR...THEN LOCALIZED FLOODING IS EXPECTED ESPECIALLY IN AREAS WHICH EXPERIENCED HEAVY RAINFALL EARLIER TODAY. FLASH FLOODING IS POSSIBLE...ESPECIALLY IN URBAN AND POORLY DRAINED AREAS. SOME STORMS MAY PRODUCE LOCALLY STRONG WINDS IN EXCESS OF 50 MPH...ALONG WITH HAIL AS LARGE AS 1 INCH IN DIAMETER OR SLIGHTLY LARGER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL REMAIN LIKELY THROUGH WEDNESDAY...WITH CHANCES TAPERING OFF TOWARD THE SOUTHEAST WEDNESDAY NIGHT AND THURSDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ZOGG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1028 AM CDT TUE MAY 25 2010 IAZ061-062-074-075-251630- JASPER-MAHASKA-MARION-POWESHIEK- 1028 AM CDT TUE MAY 25 2010 AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH CENTRAL JASPER COUNTY TO NORTHWESTERN MAHASKA COUNTY...MOVING NORTH AT 20 MPH. WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. WILKINS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1113 AM CDT TUE MAY 25 2010 IAZ086-251715- WAPELLO- 1113 AM CDT TUE MAY 25 2010 AT 1111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR OTTUMWA...MOVING NORTHEAST AT 15 MPH. ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. WILKINS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1200 PM CDT TUE MAY 25 2010 IAZ075-086-251800- MAHASKA-WAPELLO- 1200 PM CDT TUE MAY 25 2010 ...STRONG THUNDERSTORM WILL MOVE NORTH JUST EAST OF OTTUMWA THROUGH 1230 PM... AT 1152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF OTTUMWA...MOVING NORTH AT 15 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AGENCY GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LOCALLY HEAVY RAIN WILL LIKELY CAUSE URBAN AND SMALL STREAM FLOOD. AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR WAPELLO COUNTY UNTIL 230 PM. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 241 PM CDT TUE MAY 25 2010 IAZ034-035-046-047-058-059-071-072-082-083-252145- CALHOUN-WEBSTER-GREENE-BOONE-GUTHRIE-DALLAS-ADAIR-MADISON-UNION- CLARKE- INCLUDING THE CITIES OF...ROCKWELL CITY...FORT DODGE... JEFFERSON...BOONE...GUTHRIE CENTER...ADEL...GREENFIELD... WINTERSET...CRESTON...OSCEOLA 241 PM CDT TUE MAY 25 2010 ...SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS ACROSS WEST CENTRAL IOWA... AT 235 PM... SCATTERED THUNDERSTORMS WERE DEVELOPING OVER WEST CENTRAL IOWA BETWEEN CARROLL AND CRESTON. SCATTERED THUNDERSTORMS SHOULD CONTINUE TO DEVELOP AND MOVE NORTH AT 10 TO 20 MPH FROM JUST WEST OF FORT DODGE SOUTH INTO SOUTHWEST IOWA THROUGH 400 PM. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS TO NEAR 50 MPH...SMALL HAIL AND BRIEF HEAVY RAIN.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
301 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL COON RAPIDS 41.87N 94.68W
05/25/2010 E0.88 INCH CARROLL IA UNKNOWN
&&
JJOHNSONThe Des Moines radar (KDMX), 81 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
5 hail, 3 flash flood, 2 heavy rain, 2 thunderstorm wind. Local standard time, as filed.
Two feet of water was reported over Highway 92 near Indian Ave.
Rainfall since 1500 CST was 4.2 inches.
A garage was destroyed. Garage doors were open and the wind lifted the garage off the foundation and rolled it east into grain bins, damaging the bins as well. Two power poles were snapped along Highway 4 just south of the garage.
Quarter size hail covering the ground.
The Union County Sheriff reported water over Highway 25 from 110th Street N northward to the Adair County line.
Relay of a public report of 3.5 inches of rain in a 30 minute period southwest of Cromwell.
Power poles were downed near Forest City.
Water was reported over 110th St near Three Mile Creek. Travel was not recommended along 120th and 120th St. in northwest Union County.
Hail falling in clusters with winds estimated at 45 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221729, 221726, 221731, 221733, 221734, 221730, 221732, 221727, 221735, 221736, 221728, 221737.